Journal Of The Econometric Society

An International Society for the Advancement of Economic
Theory in its Relation to Statistics and Mathematics

Edited by: Guido W. Imbens • Print ISSN: 0012-9682 • Online ISSN: 1468-0262

Econometrica: Sep, 1987, Volume 55, Issue 5

Comparative Static Properties of Optimal Nonlinear Income Taxes<1165:CSPOON>2.0.CO;2-P
p. 1165-1185

John A. Weymark

Comparative static properties of optimal nonlinear income taxes are obtained for a finite population version of the Mirrlees income tax model with a weighted utilitarian social welfare function and quasilinear preferences. The parameters which are varied are the weights in the welfare function, the slope of the production constraint, and a parameter in the utility function. The endogenous variables are the consumers' consumption levels, pretax incomes (labor supplies in efficiency units), utility levels, and marginal tax rates. For the variations in the parameters considered, it is always possible to sign the directions of change in the levels of consumption and, in some cases, it is possible to sign the directions of change in all of the endogenous variables.

Log In To View Full Content